Alert archive / North Carolina / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 86, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Sep 9, 2019, 6:52 PM EDT for Bladen County, North Carolina. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2019, 6:52 PM EDT (22:52 UTC)
- Expired
- Sep 9, 2019, 7:15 PM EDT
- In force
- 23 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Bladen County, NC
The radar
The Wilmington radar (KLTX), 57 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 6:57 PM EDT | HAIL 1 | Kelly, NC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1636 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
474
WUUS52 KILM 092252
SVRILM
NCC017-092315-
/O.NEW.KILM.SV.W.0086.190909T2252Z-190909T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
652 PM EDT Mon Sep 9 2019
The National Weather Service in Wilmington has issued a
* Severe Thunderstorm Warning for...
Southeastern Bladen County in southeastern North Carolina...
* Until 715 PM EDT.
* At 652 PM EDT, a severe thunderstorm was located over Kelly, or 17
miles southeast of Elizabethtown, moving west at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
* Locations impacted include...
Rowan, Carvers, Lisbon, Lagoon, Emerson, Council, Kelly and White
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3455 7826 3454 7827 3453 7826 3451 7826
3449 7824 3449 7821 3445 7819 3441 7824
3439 7849 3443 7857 3443 7858 3464 7852
TIME...MOT...LOC 2252Z 102DEG 10KT 3448 7835
HAIL...1.00IN
WIND...60MPH
$$
MBBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 5:49 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Sep 9, 5:49 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 549 PM EDT Mon Sep 9 2019 .SYNOPSIS... Fair and warm weather will prevail much of the week with temperatures slightly above normal. A weakening cold front will drop into the area tonight into Tuesday, leading to isolated to widely scattered showers and thunderstorms. High pressure then prevails Wednesday and Thursday. Shower and thunderstorm chances increase Friday into next weekend as a cold front approaches then stalls just north of the area. && .UPDATE... Substantially increased PoPs now through 00z for the supercell thunderstorm in the ILM vicinity. Expect it to backbuild upshear rather than racing eastward with the steering flow. Lesser increases in PoPs along/ahead of the front elsewhere. No other significant changes. && .NEAR TERM /THROUGH TUESDAY NIGHT/... Cold front draped W and north of local area will drop south tonight. Surface flow out of the south ahead of it was maintaining a warm and humid weather ahead of front, but dry air and ridging in the mid levels will continue to keep convection limited. Only isolated and localized shwrs/tstms were developing, mainly associated with sea breeze convergence. The flow above the surface was out of the W-NW and will drive and shwrs and clouds toward the coast. Expect this front to drop down through the area overnight and therefore will keep isolated convection along boundary overnight. Soundings show subsidence inversion with mainly elevated instability overnight, but expect best chc over SE NC where better instability is located with slightly higher dewpoints. Boundary weakens as it heads south with winds shifting from light southerly to northerly by morning. Expect some fog and or stratus to develop overnight toward daybreak with lows in the low to mid 70s which should dissipate by mid morning. The front drops into the area early Tuesday while weakening as ridge aloft builds over the Southeast and becomes stronger with H5 heights reaching up near 594. This should maintain limited convective activity on Tues, mainly along sea breeze over NE SC and possibly over the adjacent waters overnight Tues. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... Building ridge of high pressure aloft will bring near to slightly above normal temperatures during mid week with heat indices in the mid to upper 90s. Some remote chances for showers and thunderstorms in the afternoon with increased surface heating and available moisture. Otherwise, beautiful weather expected for mid week. && .LONG TERM /THURSDAY THROUGH MONDAY/... Ridge of high pressure over the eastern CONUS will provide mostly sunny skies for the long term forecast period. There may be a front approaching the area late in the week that could bring some chances for showers and thunderstorms. Otherwise, a fairly quiet period of weather in the long term. && .AVIATION /22Z MONDAY THROUGH SATURDAY/... VFR throughout the period with a few showers and thunderstorms possible this afternoon, especially along the coast with the development of the sea breeze. Skies begin to clear tonight and this will lead to patchy stratus and fog across the area tomorrow. Similar day on Tuesday with VFR conditions continuing. Winds will become northerly tomorrow as a weak cold front moves south of the area. This could prolong stratus for a few hours longer than normal. Extended...Predominately VFR conditions over the weekend and early next week with possible fog or stratus in the morning. && .MARINE... Cold front will drop through the waters from the north tonight into Tues as it weakens. Seas will remain less than 3 ft as light southerly flow veers around to the N behind the front. Overall expect variable winds with benign seas and a longer period SE swell mixing in. High pressure will extend in from the north behind front. Winds will be gustier along coast in sea breeze Tues aftn. Waves 2 to 4 feet from the middle of the week through the weekend. Wind waves south of the northeast around 4 seconds with swell from the southeast between 10 and 12 seconds. Wind waves decrease for the end of the week into the weekend with swells decreasing to between 6 and 8 seconds. Winds stay light under 10 kts. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...ILM UPDATE...TRA NEAR TERM...RGZ SHORT TERM...MCK LONG TERM...MCK AVIATION...RGZ/21 MARINE...MCK/RGZ
Hazardous weather outlook, Sep 9, 3:18 PM EDT, 3 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 318 PM EDT Mon Sep 9 2019 AMZ250-252-254-256-NCZ087-096-099-105>110-SCZ017-023-024-032-033-039- 054>056-058-059-101930- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm-Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown- Central Horry-Northern Horry- 318 PM EDT Mon Sep 9 2019 This Hazardous Weather Outlook is for the adjacent Coastal Waters, southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 9, 6:22 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
622 PM EDT MON SEP 09 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM HAIL 1 SE WRIGHTSBORO 34.28N 77.91W
09/09/2019 E0.70 INCH NEW HANOVER NC NWS OFFICE
PEA TO DIME SIZED HAIL AT NWS OFFICE IN WILMINGTON.
&&
EVENT NUMBER ILM1900205
RANLocal storm report, Sep 9, 6:31 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
631 PM EDT MON SEP 09 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL 1 N WRIGHTSBORO 34.30N 77.92W
09/09/2019 E0.75 INCH NEW HANOVER NC PUBLIC
REPORT OF MARBLE TO DIME SIZED HAIL. HAIL HAD BEEN
FALLING FOR SEVERAL MINUTES.
&&
EVENT NUMBER ILM1900206
RANLocal storm report, Sep 9, 6:39 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
639 PM EDT MON SEP 09 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG 3 SSW WRIGHTSBORO 34.24N 77.95W
09/09/2019 NEW HANOVER NC PUBLIC
MINOR ROOF DAMAGE TO WILSON CENTER.
&&
EVENT NUMBER ILM1900207
RANSpecial weather statement, Sep 9, 6:40 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Wilmington NC
640 PM EDT Mon Sep 9 2019
NCZ096-105-092345-
Inland Pender NC-Bladen NC-
640 PM EDT Mon Sep 9 2019
...SPECIAL WEATHER STATEMENT FOR WEST CENTRAL PENDER AND SOUTHEASTERN
BLADEN COUNTIES UNTIL 745 PM EDT...
At 640 PM EDT, trained weather spotters reported a strong
thunderstorm over Kelly, or 20 miles southeast of Elizabethtown,
moving west at 15 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rowan, Carvers, Lisbon, Lagoon, Council, Kelly, East Arcadia and
Atkinson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3459 7811 3440 7819 3438 7824 3440 7826
3437 7834 3437 7836 3438 7844 3441 7854
3455 7858 3458 7826 3456 7825 3456 7826
3455 7825 3458 7823
TIME...MOT...LOC 2240Z 075DEG 13KT 3447 7831
MBBLocal storm report, Sep 9, 6:43 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
643 PM EDT MON SEP 09 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM TSTM WND DMG 1 ENE SMITH CREEK 34.27N 77.85W
09/09/2019 NEW HANOVER NC PUBLIC
REPORT OF STRONG WINDS WITH DEBRIS IN THE AIR AT PATSY
LANE AND GORDON ROAD. DIME SIZED HAIL ALSO REPORTED.
&&
EVENT NUMBER ILM1900208
RANLocal storm report, Sep 9, 6:45 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON NC
645 PM EDT MON SEP 09 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM TSTM WND DMG 1 ENE SMITH CREEK 34.27N 77.85W
09/09/2019 NEW HANOVER NC PUBLIC
REPORT OF STRONG WINDS WITH DEBRIS IN THE AIR AT PATSY
LANE AND GORDON ROAD. DIME SIZED HAIL ALSO REPORTED.
&&
CORRECTED EVENT TIME
EVENT NUMBER ILM1900208
RANThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 5:09 PM EDT | Special Weather Statement | ILM | Pender | 66 min |
| Sep 9, 5:34 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover, Pender | 41 min |
| Sep 9, 5:51 PM EDT | Tornado Warning | ILM | Brunswick, New Hanover, Pender | 24 min |
| Sep 9, 6:15 PM EDT | Special Weather Statement | ILM | New Hanover | 60 min |
| Sep 9, 6:19 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, New Hanover, Pender | 26 min |
| Sep 9, 6:28 PM EDT | Areal Flood Advisory | ILM | New Hanover, Pender | 31 min |
| Sep 9, 6:40 PM EDT | Special Weather Statement | ILM | Bladen | 65 min |
| Sep 9, 7:43 PM EDT | Special Weather Statement | ILM | Bladen | 62 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.